Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 32, NWS Honolulu, HI

November 30, 20194 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 30, 2019, 3:43 AM HST for 4 counties in Hawaii. It took effect at Nov 30, 2019, 10:00 AM HST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 3:43 AM HST (13:43 UTC)
In effect from
Nov 30, 2019, 10:00 AM HST
Expired
Dec 2, 2019, 3:23 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWHW70 PHFO 301343
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
343 AM HST Sat Nov 30 2019

HIZ014>016-019-024>026-010245-
/O.NEW.PHFO.WI.Y.0032.191130T2000Z-191201T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Kahului, South Point,
Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
343 AM HST Sat Nov 30 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to near
  50 mph expected.

* WHERE...The central valley of Maui, as well as Kahoolawe and
  Lanai. On the Big Island, leeward Kohala including Kawaihae and
  Waikoloa, and the area around South Point.

* WHEN...10 AM to 6 PM HST today.

* IMPACTS...Winds this strong are capable of bringing down weaker
  tree branches which could lead to isolated power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists, especially those 
in high profile vehicles, are urged to drive with caution.

&&

$$
R Ballard
4 follow-up statements
509 
WWHW70 PHFO 010140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Sat Nov 30 2019

HIZ024-010245-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-191201T0400Z/
South Big Island-
Including the city of South Point, Pahala
340 PM HST Sat Nov 30 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels in the normally windy
areas near South Point.

$$

HIZ014>016-019-025-026-011445-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-191201T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Kahului, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
340 PM HST Sat Nov 30 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 
  near 50 mph expected.

* WHERE...The central valley of Maui, as well as Kahoolawe and
  Lanai. On the Big Island, leeward Kohala including Kawaihae and
  Waikoloa.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of bringing down 
  weaker tree branches which could lead to isolated power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists, especially
those in high profile vehicles, are urged to drive with caution.

&&

$$

Morrison
743 
WWHW70 PHFO 011301
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 AM HST Sun Dec 1 2019

HIZ001>013-017-018-020-021-020400-
/O.EXB.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Leeward West-
Windward Haleakala-Leeward Haleakala-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, 
Haiku, Makawao, Hana, Kihei, Makena, Pukalani, and Kula
301 AM HST Sun Dec 1 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts up to 
  50 mph.

* WHERE...Niihau, Kauai, Oahu, Molokai, and the lower elevations 
  of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of bringing down 
  weaker tree branches which could lead to isolated power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ014>016-019-025-026-020400-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Kahului, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
301 AM HST Sun Dec 1 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 
  near 50 mph expected.

* WHERE...Lanai, Kahoolawe, Maui central valley, as well as over 
  and downwind of the Kohala Mountains on the Big Island, 
  including Kawaihae and Waikoloa.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of bringing down 
  weaker tree branches which could lead to isolated power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
428 
WWHW70 PHFO 020154
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
354 PM HST Sun Dec 1 2019

HIZ001>013-016>021-025-026-020300-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-191202T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Big Island North and East-Kohala-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, 
Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, 
Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
354 PM HST Sun Dec 1 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels.

$$

HIZ014-015-021500-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-191202T1600Z/
Lanai Makai-Lanai Mauka-
Including the cities of Manele and Lanai City
354 PM HST Sun Dec 1 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts to 
  near 50 mph expected.

* WHERE...Lanai.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong are capable of bringing down 
  weaker tree branches which could lead to isolated power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Morrison
116 
WWHW70 PHFO 021323
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Mon Dec 2 2019

HIZ014-015-021430-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-191202T1600Z/
Lanai Makai-Lanai Mauka-
Including the cities of Manele and Lanai City
323 AM HST Mon Dec 2 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels.
Thus, the wind advisory is cancelled.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 30, 3:35 AM HST, 8 minutes earlier.

Area forecast discussion, Nov 30, 3:35 AM HST, 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
335 AM HST Sat Nov 30 2019

.SYNOPSIS...
High pressure stalling far north of the islands will make for a
windy weekend. Thickening mid and high clouds are expected across
the state this weekend as an upper level disturbance approaches.
Meanwhile, an old cold front riding in on the trades will bring
cooler, blustery, wet weather Saturday night into Sunday, especially
for windward and mauka areas. The trades will continue to be rather
wet for the first half of next week, but the wind speeds will
ease a bit back to locally breezy levels.

&&

.DISCUSSION...
A surface high about 1000 miles N of Kauai early this morning is
giving us breezy to locally windy trades. The trades are expected
to increase a little more today as the high drifts slowly E over
the weekend. High resolution model guidance suggests that the
typically windier spots will touch Wind Advisory criteria of
sustained 30 mph today, so will hoist advisories where needed in
this flow regime. This includes areas like leeward Kohala and
portions of interior Big Island, the area around South Point,
Lanai, Kahoolawe, and the central valley of Maui. The guidance
earlier had been suggesting that Sunday would actually be a little
more windy than today, but now there is pretty good agreement
that today will be the windier day. Thus, will not continue the
advisory past today, and let the day shift get a look at more
observations and guidance.

Fast-moving trade wind showers will favor windward and mauka
areas today, but could blow leeward at times as the trades
continue to ramp up. Showers will decrease some during the day
today, but are expected to increase tonight for the smaller
islands, and Sunday for the Big Island, as an old cold front
blasts through. The frontal cloud band will be relatively narrow,
shallow, and fast-moving, and will lack much upper level support,
so rainfall totals are not expected to be excessive, though
showers could be briefly heavy, especially for windward Maui and
the Big Island. Most of the rainfall is expected over windward and
mauka sections but passing showers should have no trouble blowing
to some leeward spots at times. Showers will start to decrease
for Kauai and Oahu during the day on Sunday, and a more typical
trade wind shower pattern should return statewide Sunday night and
Monday once the remnant moisture associated with the old front
pushes S of the state.

Meanwhile, a sharp trough located well west of the islands will
continue to draw considerable mid and high cloudiness over the
islands for the next few days. The combination of lingering moisture,
blustery trades, and overcast mid and high clouds on Sunday
should make for a rather cool, almost winterlike day by Hawaii
standards. The upper atmospheric moisture will decrease on Monday,
leading to partial clearing and a return of some sunshine.

Winds will drop off slightly during the Monday through Wednesday
time period as the pressure gradient across the area relaxes just
a bit. However, breezy trades will continue across some areas.
By Thursday, another high will be passing by to our N with an
uptick in trade winds expected.

Guidance shows a weak upper low or trough passing just NE of the
islands Monday night into Tuesday with colder-than-normal 700 mb
temperatures, and this should be enough to enhance shower coverage
and intensity some during this period. Trade wind showers should
diminish again Tuesday, back to more typical trade-wind shower
coverage, as the upper level feature moves away. Another wetter-
than-normal spell is possible toward the end of the work week as
upper level heights fall and mid level cold air builds in near and
east of the islands. For now, we are discounting the ECMWF idea of
a kona low developing near the islands on Friday, as there has
been poor run-to-run consistency with this feature.

&&

.MARINE...
No significant changes to the marine forecast with the morning
package. High pressure will be building to the north of the state,
strengthening trade winds to the region through the weekend. Winds
are expected to approach gales in the windier spots around Maui
County and south of the Big Island. The latest guidance shows
winds will be strongest this afternoon, while earlier guidance
showed a peak on Sunday. An ASCAT pass over most of the islands
overnight had 15 to 20 knots upstream, some 25 knots closer to the
islands. Will continue to monitor, but for now the forecast
reflects the strongest winds just below gale levels.

A large north swell generated by a storm force low far north of
the region is expected to arrive tonight, and then peaking Sunday
or Sunday night. This swell will help to increase seas over 10
feet over most of the coastal waters. The 10 foot seas will likely
reach the northern coastal waters later this morning, and then
spread across the remaining exposed waters by Sunday morning.

A Small Craft Advisory (SCA) remains in effect for all coastal
waters due to these strong winds and elevated seas. The trades
and seas are expected to gradually ease early next week.

In addition to the north swell mentioned above, a weaker gale low
northeast of the state sent a smaller and shorter period
northeast swell to the region. This swell is expected to fill in
today, and peak early Sunday. The combination of swells will
result is surf exceeding advisory thresholds by sometime on Sunday
and could approach low end warning levels during the peak of
these swells along north facing shores.

The increasing trade winds will lead to a locally generated trade
wind swell that will likely reach High Surf Advisory levels for
east facing shores over the weekend. Surf will be locally higher
for east facing shorelines with a northern exposure.

Surf associated with the north and northeast swells, combined
with water levels running higher than predicted, may support
minor overwash and erosion along the typical vulnerable
shorelines. Additionally, surges within the Hilo and Kahului
harbors late tonight through Monday will also be possible.

South facing shores will continue to receive small, mainly
background south swells into Sunday with a slightly larger and
longer period swell from Sunday night through Tuesday. Some
exposed shorelines may also receive some wrap later this weekend
and early next week from the large north and northeast swells
mentioned above.

&&

.AVIATION...
East northeast trades will become windy today as surface high
pressure strengthens to the north of the state. This flow pattern
will concentrate the greatest coverage of showers along the
windward coasts and slopes. However, isolated activity may push
over the terrain and onto leeward sides. Expect periodic MVFR
conditions, especially along the windward slopes, due to mountain
obscuration from low clouds and precipitation.

AIRMET SIERRA remains in effect for north thru east section of
Maui and the Big Island above 2000 feet due to mountain
obscuration from low clouds and showers.

AIRMET TANGO remains in effect over and immediately south thru
west of mountains on all islands below 9000 feet due to tempo
moderate turbulence.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM HST this evening
for Lanai-Kahoolawe-Maui Central Valley-South Big Island-Big
Island North and East-Kohala.

Small Craft Advisory until 6 AM HST Monday for all Hawaiian
waters-

&&

DISCUSSION...R Ballard
MARINE...M Ballard
AVIATION...Thomas

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 6:42 AM HSTGale WarningHFO9 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.